# Friday, 25 April 2008
                 

Canada is the first country in the world to declare a chemical used in the manufacturing of hard plastic items as toxic, and is taking steps towards banning its use. Officials for the Canadian health ministry, as well as the Canadian environmental ministry announced the news last week, and said that it is very likely that the use of BPA in the manufacturing of baby bottles will be in effect within the next year. After being declared toxic, a 60 day commentary period comes into place where it seems highly unlikely that the toxic status will be overturned. After this 60 day period, if no new evidence is brought forward that clearly shows the chemical is safe, the chemical can be eligible to be banned within a year.

Health Canada's screening assessment of bisphenol A focused primarily on the impact of the chemical on newborns as well as infants up to the age of 18 months. Exposure to bisphenol A comes primarily from heating baby bottles that contain the chemical, as well as the migration from can liners into infant formula. The current studies show that while the exposure to the chemical is below levels that may pose a risk, the gap between exposure and effect is not large enough. Studies conducted by Environment Canada have shown that even low levels of BPA is harmful to fish and aquatic organisms over time; tests already show that the chemical can be found in waste water and sludge treatment plants.

Bisphenol A is an industrial chemical that is used to make a hard clear plastic known as polycarbonate. This plastic is used in many consumer products such as reusable water bottles, as well as baby bottles. The chemical is also used in epoxy resins, which act as a protective lining for the inside of metal-based food and beverage cans. This lining prevents corrosion of the can to protect the food or beverage from any dissolved metals, as well as helping to preserve the quality and safety of canned foods. The chemical is also used in other products such as medical devices, dental sealants, sports equipment such as helmets, electronics and automotive parts.

Certain studies have shown that exposure to even low levels of BPA during pregnancy, infancy, and/or early childhood may effect normal development. It can also cause sensitivity to the onset of diseases later in life, especially the potential for mammary and prostate cancer. Laboratory studies have shown that when infants are exposed to BPA, it can lead to neurological as well as behavior problems later in the future. However, there does not seem to be any risk associated with the chemical and adult humans.

For parents who use baby bottles to feed their newborn or infant, precautions should be taken. Do not pour boiling water in baby bottles that have BPA, as very hot water causes the chemical to migrate out of the bottle at a much higher rate. Water should be boiled and then allowed to cool to a lukewarm temperature in a non-polycarbonate container before being transferred into the baby bottle. This precaution should also be used when preparing infant formula that comes from cans that contain the chemical. If you are unsure about whether or not the baby bottles you are currently using contain BPA, check the bottom of the bottle. Typically a number 7 can be found in the centre of the recycling symbol. Note that the number 7 is used to denote a broad category; you can only be 100% sure if the container has BPA when the initials PC are beside the number 7. If the bottle has no recycling symbol, there is no way to determine if it is a polycarbonate or not. You can also switch to using glass baby bottles, as well as alternative plastic bottles that do not contain the chemical. As there is no discernable risk in the exposure of BPA through canned drinks and foods, there is no reason to stop using these products.

Health Canada is continuing to study the effects of Bisphenol A, especially in pregnant women as well as infants. However, as the current completed studies have shown some risk, the Department of Health has decided to be "safe, rather than sorry" when it comes to this particular chemical.

posted on Friday, 25 April 2008 15:36:24 (GMT Daylight Time, UTC+01:00)  #   
# Monday, 14 April 2008
                 

There is a common assumption that over-the-counter drugs and vitamins are safe because they do not require a prescription. Very few people read the labels and instructions about the safe use of these products, as well as investigating whether or not they negatively interact with other products and/or prescription medications. Many people also do not think it is important to tell their physician about any herbal supplements they are taking because they mistakenly think that herbal supplements are safe; however, these, mixed with other medications, can prove to be very dangerous.

Using herbs for their medicinal properties has been practiced for centuries. The problem is that people assume that because it is a natural remedy, it is 100% safe. While these supplements can definitely be helpful for some health issues, they must be taken in a safe manner, and with your physician's knowledge. Many times people take too much of these remedies, assuming that because they are natural, they can be consumed in high doses.  Herbal supplements and vitamins can be dangerous if taken in higher doses than suggested, the same as prescription medications. People with certain health issues need to be aware that certain herbal properties can exacerbate their condition, even when taken as directed.

Ginkgo biloba is a common herbal supplement that is used for memory enhancement. This is a very common supplement with Canadian seniors as a natural way to combat the effects of aging. However, many are not aware that ginkgo biloba should never be taken by anyone who is taking prescription blood thinners. Ginkgo biloba contains properties that naturally thin the blood; these combined greatly increase the risk of strokes and/or severe bleeding. Dong quai and ginseng are also dangerous for those on blood thinning medications.

 St. John's Wort is an herb that is commonly used to combat mild or moderate depression, but should never be used with prescription anti-depressants, especially those that are serotonin reuptake inhibitors, i.e. Prozac, Serzone, Luvox, Paxil, or Zoloft. This combination causes an imbalance, and can cause symptoms such as feeling weak, tired and confused; totally defeating the purpose of taking the medication to begin with.

Echinacea is a very popular herbal supplement that is designed to fire up the immune system. Millions of people take Echinacea at the beginning of the winter to help ward off colds as well as the flu virus. As well, many products such as cough drops and multi-vitamins contain Echinacea without the consumer's knowledge. Echinacea however, should never be taken by anyone who uses corticosteroids, or any other prescription medication that is designed to suppress the immune system.

Valerian is an herb that is a natural sedative, and is used by people to help those who are suffering from insomnia, or other sleep disorders. It can be dangerous, however, when combined with other sleep aids, either prescription, or over-the-counter, as it can cause over-sedation. As with any other sleep aid products, it should never be combined with alcohol.

Glucosamine is a natural supplement designed to help with joint problems and arthritis. However, many forms of glucosamine contain sodium, which can be very harmful for those who are on a low-sodium diet i.e. those who have high blood pressure. People who are allergic to shellfish may also be allergic to glucosamine.

You may be unintentionally putting yourself at risk if you are taking herbal supplements and/or certain vitamins if you have health concerns such as:

• Problems with blood clotting
• Any type of cancer
• Any form of diabetes
• Enlarged prostate gland
• Epilepsy
• Glaucoma
• Heart disease
• High blood pressure
• Psychiatric problems
• Parkinson's disease
• Immune system problems
• Have suffered or are in danger of suffering a stroke
• Thyroid problems
• Liver problems
• Are scheduled for surgery

It's important to recognize that the vitamin and herbal supplement industry is not as strictly regulated as prescription pharmaceuticals. This means that often warning labels are not included detailing the potential dangers of a certain product, or other drugs that the product may negatively interact with. And while the majority of natural supplements are safe and effective, they must always be taken in the manner prescribed. Taking too much of natural supplements can be harmful, the same as prescription medication. For optimal health results, tell your physician about everything you take, including vitamins in order to prevent any potential negative interactions. You can also do your own research about these vitamins and supplements to learn about the benefits as well as the dangers. Before buying any supplements, talk to your pharmacist, who is aware of all your prescription medications; they will also be knowledgeable about any potential harm.

posted on Monday, 14 April 2008 15:57:15 (GMT Daylight Time, UTC+01:00)  #   
RSS 2.0